This is a common time of the year for illnesses. Some of these illnesses (pneumonia, ear infections, sinus infections, Strep throat, etc.) require antibiotics. If hives (urticaria) occur during the illness, it can be quite tricky to figure out what has caused the rash: the illness? the antibiotic? the fever reducer? something else?
A study was done by allergists that looked at school aged kids who had hives develop while ill and taking an antibiotic. They found if the children took the antibiotic during the study, they developed hives again only 15% of the time (about 1 in 7 times). That fits for what is commonly reported: that at least 80% of the time, illnesses cause the hives. It is thought that this happens when your immune system's reaction to the illness spills over in your body and triggers your allergy system to react. The hives typically last for a few days to two weeks.
The majority of times, oral over-the-counter diphenhydramine (Benadryl(r)) offered every 6 hours while awake will treat the hives. Although food allergies and bee sting allergies can trigger off a life-threatening allergic reaction (anaphylaxis), it is extraordinarily unlikely an illness or antibiotic would trigger a scary allergic reaction. If someone did have throat tightening, difficulty swallowing, hoarse voice, or lip or tongue swelling with hives, it is a medical emergency and 911 should be called so that your child can receive immediate medical attention.
You may ask "What is the big deal? Why not just call it an allergic reaction to the antibiotic?" The issue is: we really only have 4 good antibiotic groups for kids (penicillins, cephalosporins, macrolides, and sulfa). If we start crossing off groups we will no longer use for your child, we have less good choices when your child needs an antibiotic. And sadly, there are no new terrific antibiotics being developed for use in common childhood illnesses for the near future.
So what to do? We want you to call us if your child is on an antibiotic and develops hives. We want to help guide you through what to do in this situation. Based on the situation, we may change the antibiotic. Other times, we may continue the antibiotic and have you do diphenhydramine
for a few days.